Florida, 2004Hail and Damaging Wind in Florida, July 15, 2004
July 15, 2004 · NWS TAE · 2 events in 2 counties and zones
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 15, 9:15 AM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 15, 9:15 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1015 AM EDT THU JUL 15 2004
.DISCUSSION...
FRONT APPEARS TO BE PAST CSG ON THE 13Z SURFACE ANALYSIS. ON THIS
SIDE OF THE FRONT DEWPOINTS ARE BETWEEN 75 AND 80 DEGREES...VERY
SOUPY AIR. RADAR SHOWS A LINE OF SHOWERS AND THUNDERSTORMS FROM VLD
TO TLH. VISIBLE SATELLITE IMAGERY SHOWS THAT CONVECTION IS RAPIDLY
BREAKING OUT ALONG THIS INSTABILITY LINE FROM VLD TO JUST EAST OF
PFN. TLH SOUNDING VERY UNSTABLE WITH A MOD CAPE OF 5500J/KG. PW=
2.01IN. THE QUESTION IS...HOW FAR BACK TO THE NORTH DOES THIS
INSTABILITY EXIST. I BELIEVE WITH ANY SURFACE HEATING...THIS WHOLE
AREA WILL BLOSSOM WITH CONVECTION. SOME UPDATING OF OUR 40 PERCENT
POPS WILL BE NECESSARY.
&&
.PREVIOUS DISCUSSION
245 AM EDT THU JUL 15 2004
.SYNOPSIS...THE UNSEASONABLY HIGH AMPLITUDE UPPER LEVEL PATTERN
PERSISTS ACROSS N AMERICA THIS MORNING WITH A RIDGE AXIS OVER THE
ROCKY MOUNTAINS AND A TROUGH IN THE E. THE UPPER LOW IS CURRENTLY
SPINNING OVER LAKE ONTARIO. THE NW FLOW BETWEEN THE TWO SYSTEMS HAS
BEEN A CONVEYOR BELT FOR MCSS OVER THE LAST COUPLE OF DAYS AND
NIGHTS. JUST LIKE TUE NIGHT, A VIGOROUS MCS MOVED SEWD INTO NRN GA
AND AL ON WED EVENING, BUT FIZZLED BEFORE GETTING TO OUR ZONES. THE
REMNANT OUTFLOW BOUNDARY LIES ACROSS CENTRAL GA, WHICH IS ROUGHLY
WHERE THE LAST ONE STALLED. MOISTURE HAS POOLED AHEAD OF THIS
BOUNDARY WITH DEW POINTS IN THE MID TO UPPER 70S STILL ACROSS THE
NRN 1/2 OF OUR FORECAST AREA. UGH. THERE IS AN ACTIVE MCS OVER NRN
MS ATTM. THE SURFACE FRONT CURRENTLY LIES ACROSS THE NRN BORDER AREA
OF AL AND GA, BUT HAS SHOWN SIGNS OF SLOWING DOWN.
&&
.SHORT TERM...TODAY THROUGH SAT.
TODAYS FORECAST IS A LITTLE MORE CLEAR CUT THAN YESTERDAYS (FAMOUS
LAST WORDS). CORFIDI VECTORS ARE POINTING SEWD ACROSS CENTRAL AND
SRN MS. THEREFORE, THAT PARTICULAR MCS IS NOT HEADED OUR WAY.
HOWEVER, THE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A REMNANT LOBE
OF VORTICITY WILL SWEEP SEWD INTO OUR FORECAST AREA THIS AFTERNOON.
THIS SHOULD HELP TO ENHANCE CONVECTION ALONG THE REMNANT OUTFLOW
BOUNDARY TO THE N AND THE SEA BREEZE FRONT IN FL. LOW TO MID LEVEL
MEAN VECTOR WINDS WILL BE W AT OVER 10 KT, BECMG NW LATER TODAY.
THIS IS A HYBRID OF THE TYPE 5 AND TYPE 9 REGIMES. BOTH SUPPORT
SCATTERED POPS ACROSS MOST OF THE FORECAST AREA. HOWEVER, MOISTURE
AND INSTABILITY WILL BE SLIGHTLY ABOVE CLIMATOLOGY FOR THESE
REGIMES. WILL KEEP POPS IN THE SCT RANGE FOR TODAY, BUT TREND UP
JUST SLIGHTLY. THE NRN TIER OF OUR ZONES WILL BE UNDER NVA BY 00Z
FRI WITH THE MODELS HINTING AT SOME DRIER AIR WORKING INTO THESE
ZONES. PLAN TO LOWER POPS TO 10 FROM ABY TO TIFTON N FOR THIS
EVENING, TRENDING UP TO LOW CHANCE (30) IN FL.
FOR FRI, THE MODELS ARE TRENDING TOWARD THE GFS SOLUTION OF KEEPING
THE FRONT N OF THE FL BORDER. THE RECENT DECELERATION OF THE FRONT
FAVORS THIS TREND. HOWEVER, TS OUTFLOW MAY BECOME THE DE FACTO
FRONT, PUSHING IT FURTHER S THAN THE MODELS INDICATE. MOS POPS ARE
ALL OVER THE PLACE WITH THE FWC AND MET NUMBERS QUITE LOW AND THE
MAV NUMBERS MUCH HIGHER. FEEL IT IS BEST TO FAVOR THE MAV, WITH A
SLIGHT DOWNWARD ADJUSTMENT. THE RESULT WILL BE A LOWERING OF THE
POPS FORECAST BY ABOUT 10 PERCENT ACROSS MOST OF THE FORECAST AREA
FOR FRI AFTERNOON, EXCEPT FOR SE BIG BEND WHICH WILL BE LEFT ALONE.
ON SAT, THE GFS BRINGS MUCH MORE SHORT WAVE ENERGY OVER THE AREA.
HOWEVER, ALL MODELS SHOW WINDS VEERING TO WSW (REGIME 5) AND
MOISTURE LEVELS INCREASING AS THE FRONT RETREATS NWD AND DISSIPATES.
BOTH THE GFS AND MET POPS ARE IN THE LIKELY RANGE AND WILL BE
ACCEPTED.
.LONG TERM...SAT NIGHT THROUGH WED.
GOOD RAIN CHANCES SHOULD CONTINUE INTO SUN. HPC CONTINUES TO SHOW
ANOTHER FRONT PENETRATING WELL INTO THE DEEP S MON INTO TUE BEFORE
PULLING UP STATIONARY ON WED. MAY NEED TO ADJUST POPS DOWN A BIT
ACROSS OUR NRN TIER OF ZONES FOR TUE.
&&
.MARINE...WINDS OVER THE COASTAL WATERS ARE RUNNING HIGHER THAN THE
INHERITED FORECAST AND ARE CLOSER TO WHAT THE MESO ETA HAD BEEN
ADVERTISING. ALTHOUGH THERE MAY BE A BRIEF DECREASE THIS AFTERNOON,
WE EXPECT WIND SPEEDS IN THE 10 TO 15 KT RANGE THROUGH SAT. FOR SUN,
THE DGEX SHOWS 15-20KT AND THE GRADIENT SHOULD BE TIGHTENING AHEAD
OF THE SECOND FRONT. THE DEGREE OF INCREASE WILL DEPEND ON HOW FAR S
THE SURFACE LOW TRACKS ACROSS THE SERN STATES. WILL TREND TOWARD
HIGHER WINDS AND SEAS, BUT KEEP BELOW CAUTION FOR NOW.
&&
.FIRE WEATHER...ALTHOUGH RH VALUES WILL DROP BEHIND THE FRONT, WE DO
NOT EXPECT TO APPROACH RED FLAG CONDITIONS, EVEN IN THESE NRN AREAS.
NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TLH 94 75 92 74 / 40 30 40 30
PFN 91 79 90 78 / 40 30 40 30
DHN 92 74 92 74 / 40 20 30 20
ABY 93 73 93 73 / 40 10 20 10
VLD 93 74 92 73 / 40 20 30 20
CTY 91 74 89 74 / 40 30 50 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
&&
CURRENT DISCUSSION: WATSON
PREVIOUS DISCUSSION: WOOL/18
Hazardous weather outlook, Jul 15, 4:05 AM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
505 AM EDT THU JUL 15 2004
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-160905-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
455 AM EDT THU JUL 15 2004
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY ACROSS SOUTHEAST ALABAMA AND THE FLORIDA
PANHANDLE...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AN AREA OF
VERY HUMID AND UNSTABLE AIR LIES ACROSS THIS REGION. A COLD FRONT
WILL SLOWLY APPROACH FROM THE NORTH. AN OUTFLOW BOUNDARY EXISTS
ACROSS CENTRAL GEORGIA AND ALABAMA FROM YESTERDAYS STORMS. STORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THESE BOUNDARIES. VEERING
WIND PROFILES AND DEEP LAYER SHEER WILL COMBINE WITH THE MOISTURE AND
INSTABILITY TO SUPPORT SOME STORM ORGANIZATION WITH A THREAT OF
DAMAGING WINDS AND HAIL AS THE ACTIVITY DEVELOPS AND MOVES SOUTHEAST
IN THE NORTHWESTERLY FLOW ALOFT. WHILE AREAS FURTHER EAST ARE NOT IN
THE OUTLOOK AREA AT THIS TIME...ISOLATED STRONG STORMS WILL BE
POSSIBLE IN THESE AREAS AS WELL. HEAT AND HUMIDITY SHOULD NOT BE
QUITE AS OPPRESSIVE AS ON WEDNESDAY. HOWEVER... IT WILL STILL BE HOT
WITH PEAK HEAT INDICES RANGING FROM 100 TO 104 DEGREES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE STORM PREDICTION CENTER HAS THE FLORIDA PANHANDLE AND PORTIONS OF
SOUTHEAST ALABAMA OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS
ONCE AGAIN ON FRIDAY EVENING. DAMAGING WINDS WOULD ONCE AGAIN BE THE
MAIN THREAT IF STORMS ORGANIZE ALONG A COMMON OUTFLOW BOUNDARY. THE
SEVERE WEATHER THREAT WILL DIMINISH ON SATURDAY AND SUNDAY...BUT THE
COVERAGE OF SHOWERS AND STORMS IS EXPECTED TO INCREASE. A FRONTAL
PASSAGE IS POSSIBLE MONDAY INTO MONDAY NIGHT. STRONG STORMS COULD
ACCOMPANY THE FRONT. FRONTAL PASSAGES ARE RARE IN JULY...BUT
INDICATIONS ARE THAT THIS ONCE COULD MAKE IT INTO THE GULF. IF THIS
HAPPENS...DRIER AIR MAY FILTER IN BEHIND THE FRONT ON TUESDAY AND
WEDNESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SINCE SOME OF STORMS MAY APPROACH SEVERE LIMITS...SPOTTER ACTIVATION
MAY BE REQUIRED LATER TODAY.
.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
PANHANDLE BEACHES WEST OF CAPE SAN BLAS. THERE IS A LOW RISK OF RIP
CURRENTS TODAY ALONG THE FLORIDA BIG BEND BEACHES.
A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.
IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.
ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
18-WOOL
In the hours before
Special weather statement, Jul 15, 11:52 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1252 PM EDT THU JUL 15 2004
FLZ015-026-027-151722-
FRANKLIN FL-LIBERTY FL-WAKULLA FL-
1253 PM EDT THU JUL 15 2004
AT 1252 PM EDT(1152 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS BETWEEN WEWAHITCHKA AND WILMA...MOVING
EAST AT 25 MPH. THESE STORMS ARE EXPECTED TO MOVE INTO WESTERN
WAKULLA COUNTY AROUND 100 PM EDT...AND SHOULD ALSO AFFECT NORTHERN
FRANKLIN COUNTY NEAR MORGAN PLACE AND MCINTYRE.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.
48-TURNAGE
Thunderstorm Wind, Wakulla
- When
- July 15, 12:45 PM EST
- Where
- Wakulla County, 8 mi E of Crawfordville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.167, -84.233
Downed trees and power lines. Several trees fell on a house. Reported by the Wakulla County Sheriff.
Hail, Leon
- When
- July 15, 2:15 PM EST
- Where
- Leon County, 7 mi NW of Tallahassee
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.517, -84.367
The public reported quarter size hail near U.S. Highway 27.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, July 15, 20041 death · $1,000 · 1 event
- Tornadoes and Hail in Nebraska, July 15, 2004$115,000 · F1 · 14 events
- Hail and Damaging Winds in Alabama, July 15, 2004$516,000 · 55 kt wind · 6 events
- Hail and Damaging Wind in Nebraska, July 15, 2004$360,000 · 1 in hail · 3 events
- Damaging Wind and Lightning Strike in Georgia, July 15, 2004$30,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Mississippi, July 15, 2004$20,000 · 1 in hail · 10 events
- Hail in Utah, July 15, 2004$30,000 · 1.25 in hail · 1 event
- Flash Flood in Utah, July 15, 2004$30,000 · 1 event
- Damaging Wind in Georgia, July 15, 2004$30,000 · 55 kt wind · 1 event
- Damaging Wind in Georgia, July 15, 2004$30,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 15, 2004$25,000 · 1 event
- Hail and Damaging Winds in Georgia, July 15, 2004$17,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415553, 5415554.